Illinois, 2011

Hail and Damaging Winds in Illinois, June 4, 2011

June 4, 2011 · NWS ILX · 23 events in 10 counties and zones

A weak cold front triggered scattered strong to severe thunderstorms across central Illinois during the late afternoon and evening of June 4th. In addition, a lake breeze front from Lake Michigan dropped into the area, intensifying storms along and northeast of a Champaign to Paris line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$461,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak cold front triggered scattered strong to severe thunderstorms across central Illinois during the late afternoon and evening of June 4th. In addition, a lake breeze front from Lake Michigan dropped into the area, intensifying storms along and northeast of a Champaign to Paris line. Some of the storms produced 50 to 60 mph winds, as well as hail up to the size of golfballs. The most significant damage occurred in Menard County around Sweetwater, when a downburst produced wind gusts of 75 to 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 4, 2:02 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 4, 2:02 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT SAT JUN 4 2011

.DISCUSSION...
ISSUED 302 PM CDT SAT JUN 4 2011

ANOTHER HOT/HUMID DAY UNFOLDING ACROSS CENTRAL ILLINOIS. AN
APPROACHING COLD FRONT CURRENTLY EXTENDS FROM NORTHERN ONTARIO
INTO THE CENTRAL PLAINS. THIS FRONT WILL SINK INTO THE FORECAST
AREA LATER TODAY...REMAINING IN THE VICINITY UNTIL MONDAY. THIS
FRONT IS EXPECTED TO BE THE FOCUS FOR PERIODIC SHOWER/STORM
CHANCES WHILE IT IS AROUND. ANOTHER FRONT...FOLLOWING A SIMILAR
TRACK TO THIS ONE...SHOULD ARRIVE BY THURSDAY/FRIDAY WITH A
RENEWED THREAT FOR SHOWERS/STORMS. MAIN FORECAST CONCERNS REVOLVE
AROUND PRECIPITATION CHANCES WITH THESE FRONTS AND ANY NOCTURNAL
MCS/S...AS WELL AS HOW HOT IT WILL BE FOR THE UPCOMING WEEK.

12Z MODELS CONTINUE TO BE IN SURPRISINGLY GOOD AGREEMENT WITH
RESPECT TO MOST FEATURES EXPECTED TO IMPACT FORECAST AREA OVER THE
NEXT SEVERAL DAYS. DIFFERENCES PERSIST WITH THE MESOSCALE
CONVECTIVE DETAILS...AND THESE INDIVIDUAL DETAILS WILL STILL NEED
TO BE FINE TUNED AS THEY BECOME VERY SHORT TERM FORECAST CONCERNS.

SHORT TERM...TONIGHT THROUGH MONDAY...VIGOROUS SHORT WAVE OVER THE
WESTERN GREAT LAKES/NORTHERN ONTARIO WILL HELP DRIVE A COLD FRONT
INTO THE REGION TONIGHT. ONCE THE FRONT ARRIVES...IT WILL TEND TO
STALL OUT IN THE VICINITY UNTIL MONDAY AS IT BECOMES MORE PARALLEL
TO THE UPPER LEVEL FLOW. THE FRONT WILL SHIFT BACK NORTH AS A WARM
FRONT ON MONDAY AS UPPER LEVEL RIDGING STARTS TO BUILD INTO THE
AREA.

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS AT LEAST NORTHERN
PORTIONS OF THE FORECAST AREA BY THIS EVENING AS THE FRONT DRAWS
CLOSER. AN 18Z ILX SPECIAL SOUNDING SHOWED THE LOCAL AIRMASS WAS
STILL CAPPED...BUT THIS SHOULD BE ABLE TO BE BROKEN AS THE FRONT
PUSHES IN. THUNDERSTORM CHANCES SHOULD BE MUCH LOWER AS YOU HEAD
SOUTH TOWARD THE I-70 CORRIDOR AS THE FRONT WILL BE ARRIVING AT A
LESS FAVORABLE TIME OF DAY...AND THE CAPPING IS MUCH STRONGER AS
IS SUGGESTED BY THE MUCH MORE MIXED OUT SURFACE DEW POINTS. MCS
DEVELOPMENT IS SUGGESTED BY MANY MODEL SOLUTIONS LATER TONIGHT IN
THE VICINITY OF THE MO/IA BORDER AND THIS COMPLEX WOULD TEND TO
TRACK SOUTHEAST TOWARD THE FORECAST AREA BY SUNDAY MORNING.
OUTFLOW BOUNDARIES FROM THIS COMPLEX AND THE STALLED FRONT SHOULD
SERVE AS THE FOCUS FOR DIURNAL SHOWER/STORM DEVELOPMENT AGAIN
SUNDAY AFTERNOON/EVENING.

SEVERE STORMS ARE POSSIBLE INTO THIS EVENING IN NORTHERN SECTIONS
OF THE FORECAST AREA GIVEN CAPE VALUES OF 3-4K J/KG ONCE THE CAP
BREAKS...THOUGH SHEAR PROFILES ARE NOT THAT GREAT. ECHO TRAINING
ON THE WEST/EAST ORIENTED FRONT ALSO SUGGESTS A HEAVY RAIN THREAT.
INSTABILITY IS EXPECTED TO BE SIMILAR SUNDAY AFTERNOON/EVENING...
BUT SHEAR PROFILES ARE EXPECTED TO BE STRONGER.

THE PRECIPITATION RISK SHOULD TAPER OFF MONDAY AS THE FRONT SHIFTS
BACK NORTH OF THE FORECAST AREA...AND HEAT/HUMIDITY RE INTENSIFY.

LONG TERM...TUESDAY THROUGH SATURDAY...UPPER/SURFACE RIDGING BUILD
SIGNIFICANTLY FOR TUESDAY AND WEDNESDAY. THIS SUPPORTS QUIET
WEATHER BUT INCREASINGLY OPPRESSIVE HEAT/HUMIDITY. A STRONG WAVE
TOPPING THE RIDGE WILL PUSH ANOTHER SLOW MOVING FRONT INTO THE
AREA FOR THURSDAY INTO SATURDAY...PROVIDING ANOTHER PERIOD OF
UNSETTLED WEATHER. WELL ABOVE NORMAL HEAT/HUMIDITY WILL PERSIST.

BAK
&&

.AVIATION...
ISSUED 1237 PM CDT SAT JUN 4 2011

COLD FRONT WILL CONTINUE TO SAG SOUTHWARD INTO NORTH-CENTRAL
ILLINOIS THIS AFTERNOON. AHEAD OF THE BOUNDARY...MOSTLY CLEAR
SKIES AND W/SW WINDS GUSTING UP TO 20KT WILL PREVAIL AT THE KILX
TAF SITES. BASED ON 12Z NAM AND LATEST SATELLITE IMAGERY...THINK
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT BETWEEN 22Z AND 01Z AT
KPIA...THEN FURTHER SOUTH TO THE I-72 TERMINALS BETWEEN 00Z AND
03Z. ONCE STORMS MOVE FURTHER EAST AND WEAKEN...WINDS WILL VEER TO
THE N/NW AND A MID-LEVEL OVERCAST AT AROUND 8000FT WILL PERSIST
ACROSS THE AREA FOR THE REMAINDER OF THE NIGHT. GIVEN MOIST
AIRMASS AND LIGHT WINDS...PATCHY FOG WILL ALSO BE A POSSIBILITY.
CONVECTIVE PICTURE IS A BIT MORE UNCLEAR FOR SUNDAY...AS FRONTAL
BOUNDARY BECOMES NEARLY STATIONARY ACROSS THE AREA. NAM SUGGESTS A
POSSIBLE MCS DEVELOPING ACROSS IOWA/NORTHERN MISSOURI LATE
TONIGHT...THEN SLIDING E/SE ACROSS CENTRAL ILLINOIS SUNDAY
MORNING. DUE TO UNCERTAINTIES...HAVE HANDLED THIS POTENTIAL WITH A
VCTS GROUP AT THIS TIME.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 4, 2:42 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
342 PM CDT SAT JUN 4 2011

ILZ027>031-036>038-040>043-047>053-051100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
342 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL BEING
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI
INTO THE OHIO RIVER VALLEY WILL SERVE AS THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT ON SUNDAY. SEVERE WEATHER WILL BE
POSSIBLE...WITH SOME OF THE STORMS POTENTIALLY PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

THE FRONT WILL REMAIN IN THE VICINITY ON MONDAY...CONTINUING
THE CHANCE FOR THUNDERSTORMS.

ANOTHER COLD FRONT WILL APPROACH LATER IN THE WEEK...WITH AN
INCREASING THREAT FOR THUNDERSTORMS BY THURSDAY.

FOR INTERESTS ALONG THE ILLINOIS RIVER BASIN...MINOR TO MODERATE
FLOODING WILL CONTINUE FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ044>046-054>057-061-051100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
342 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL BEING
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI
INTO THE OHIO RIVER VALLEY WILL SERVE AS THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT ON SUNDAY. SEVERE WEATHER WILL BE
POSSIBLE...WITH SOME OF THE STORMS POTENTIALLY PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

THE FRONT WILL REMAIN IN THE VICINITY ON MONDAY...CONTINUING
THE CHANCE FOR THUNDERSTORMS.

ANOTHER COLD FRONT WILL APPROACH LATER IN THE WEEK...WITH AN
INCREASING THREAT FOR THUNDERSTORMS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ062-063-066>068-071>073-051100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
342 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI
INTO THE OHIO RIVER VALLEY WILL SERVE AS THE FOCUS FOR THUNDERSTORM
DEVELOPMENT ON SUNDAY. SEVERE WEATHER WILL BE POSSIBLE...WITH SOME
OF THE STORMS POTENTIALLY PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL.

THE FRONT WILL REMAIN IN THE VICINITY ON MONDAY...CONTINUING
THE CHANCE FOR THUNDERSTORMS.

ANOTHER COLD FRONT WILL APPROACH LATER IN THE WEEK...WITH AN
INCREASING THREAT FOR THUNDERSTORMS BY THURSDAY.

FOR INTERESTS ALONG THE WABASH RIVER BASIN...FLOODING WILL CONTINUE
FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 54 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Woodford

When
June 4, 3:47 PM CST to 3:48 PM CST
Where
Woodford County, 4 mi E of Goodfield
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.630, -89.204

Hail, Schuyler

When
June 4, 4:56 PM CST to 4:57 PM CST
Where
Schuyler County, 3.8 mi NNW of Huntsville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.231, -90.897

Hail, Fulton

When
June 4, 5:30 PM CST to 5:31 PM CST
Where
Fulton County, Astoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -90.350

Hail, Schuyler

When
June 4, 5:32 PM CST to 5:33 PM CST
Where
Schuyler County, Rushville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.120, -90.570

Thunderstorm Wind, Logan

When
June 4, 6:12 PM CST to 6:17 PM CST
Where
Logan County, New Holland
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.180, -89.580

Several power poles were blown down in New Holland.

Thunderstorm Wind, Menard

When
June 4, 6:15 PM CST to 6:20 PM CST
Where
Menard County, Greenview
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.080, -89.750

Numerous trees were blown down in Greenview.

Thunderstorm Wind, Menard

When
June 4, 6:18 PM CST to 6:23 PM CST
Where
Menard County, Petersburg
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.020, -89.850

Several trees were blown down in Petersburg.

Thunderstorm Wind, Tazewell

When
June 4, 6:18 PM CST to 6:23 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Several trees were blown down.

Hail, Logan

When
June 4, 6:20 PM CST to 6:21 PM CST
Where
Logan County, 3.48 mi SE of New Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -89.540

Thunderstorm Wind, Menard

When
June 4, 6:20 PM CST to 6:25 PM CST
Where
Menard County, Sweet Water to 3 mi E of Sweet Water
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.050, -89.700

Downburst thunderstorm winds of 75 to 85 mph produced a path of damage from Sweetwater to approximately 3 miles east of Sweetwater. Numerous trees and tree branches were blown down and several trees were uprooted. In addition, a few homes sustained minor roofing damage, as did several grain bins and farm outbuildings.

Thunderstorm Wind, Logan

When
June 4, 6:25 PM CST to 6:30 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Two trees were blown down onto power lines in Lincoln.

Thunderstorm Wind, Logan

When
June 4, 6:30 PM CST to 6:35 PM CST
Where
Logan County, Middletown
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.100, -89.580

A large tree was blown down onto power lines.

Thunderstorm Wind, Sangamon

When
June 4, 6:39 PM CST to 6:44 PM CST
Where
Sangamon County, 1.06 mi W of Buffalo
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Trained Spotter
Coordinates
39.850, -89.440

Several metal power poles were toppled and high tension power lines were snapped along Old Route 36 between Dawson and Buffalo.

Thunderstorm Wind, Logan

When
June 4, 6:42 PM CST to 6:47 PM CST
Where
Logan County, Chestnut
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.050, -89.180

Two trees knocked down power lines in Chestnut.

Thunderstorm Wind, Logan

When
June 4, 6:48 PM CST to 6:53 PM CST
Where
Logan County, 1.73 mi WNW of Cornland
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.940, -89.430

Power lines were blown down across Illinois Route 54 west of Cornland.

Thunderstorm Wind, De Witt

When
June 4, 6:50 PM CST to 6:55 PM CST
Where
De Witt County, 3.46 mi WSW of Rowell
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.050, -89.090

Power lines were blown down south of Kenney.

Hail, Macon

When
June 4, 7:15 PM CST to 7:16 PM CST
Where
Macon County, Maroa
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.030, -88.950

Thunderstorm Wind, Vermilion

When
June 4, 7:35 PM CST to 7:40 PM CST
Where
Vermilion County, Tilton
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Mesonet
Coordinates
40.100, -87.630

Numerous trees were blown down in Tilton.

Thunderstorm Wind, Vermilion

When
June 4, 7:35 PM CST to 7:40 PM CST
Where
Vermilion County, 3 mi S of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.087, -87.620

Numerous trees were blown down along Grape Creek Road south of Danville.

Thunderstorm Wind, Vermilion

When
June 4, 7:36 PM CST to 7:41 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.130, -87.620

Power lines were blown down on Gilbert Street in Danville.

Thunderstorm Wind, Vermilion

When
June 4, 8:20 PM CST to 8:25 PM CST
Where
Vermilion County, 3 mi S of Georgetown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.937, -87.630

A large tree was blown down across Route 1 south of Georgetown.

Thunderstorm Wind, Vermilion

When
June 4, 8:20 PM CST to 8:25 PM CST
Where
Vermilion County, 2.12 mi E of Indianola
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
39.930, -87.690

Trees and power lines were blown down at the corner of 300N and 1270E.

Hail, Vermilion

When
June 4, 8:25 PM CST to 8:26 PM CST
Where
Vermilion County, Ridge Farm
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.900, -87.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317710, 317711, 317712, 317713, 317718, 317719, 317720, 317721, 317714, 317735, 317722, 317723, 317725, 317726, 317727, 317728, 317734, 317729, 317730, 317731, 317732, 317733, 317716.